Alert archive / North Dakota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 156, NWS Grand Forks, ND

August 5, 2019Ransom County, Richland County, Sargent County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 5, 2019, 5:02 AM CDT for Ransom County, Richland County, Sargent County, North Dakota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 2019, 5:02 AM CDT (10:02 UTC)
Expired
Aug 5, 2019, 5:45 AM CDT
In force
43 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Ransom County, ND, Richland County, ND, Sargent County, ND

The radar

The Aberdeen radar (KABR), 120 km from the middle of the area, began a volume at 10:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 4, 11:29 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 10.0 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2019-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 527 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2019-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
527 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1983 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 4:01 AM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Aug 5, 4:01 AM CDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Grand Forks ND
401 AM CDT Mon Aug 5 2019

.SHORT TERM...(Today and tonight)
Issued at 400 AM CDT Mon Aug 5 2019

Stalled frontal zone slowly moves south as cold front this morning,
while shortwave trough upstream digging into northwest ND early this
morning moves across our CWA through midday.

Large cluster of showers/storms (MCS) along frontal zone will
continue to drift south and southeast towards better instability
axis and has shown tendency towards being more elevated in nature,
but ahead of frontal zone new updrafts still have upwards of 3000
J/KG MUCAPE to aid redevelopment through this morning. Deep layer
effective shear is impressive (though linear) with values in the
35-50kt range. This instability axis will continue to shift south
and southeast ahead of front and this activity should eventually
move out of our area between 12-15Z this morning with an eventual
weakening trend. Due to elevated nature hail/wind continue to be
favored severe modes. High PWAT and tendency for training along
frontal zone does raise concern for localized flooding especially
in the southern Red River Valley that has had much more precip
over the last 30 days than northern locations.

This afternoon-Tonight: Dry conditions and slightly cooler
temperatures should arrive as post frontal/stable air mass settles
into our CWA. NW flow and increased mixing may allow breezing
conditions to develop with gusts around 25 mph this afternoon. Highs
today will be near seasonal values in the low 80s (a few mid 80s
still possible depending on clearing).

.LONG TERM...(Tuesday through Monday)
Issued at 400 AM CDT Mon Aug 5 2019

Tuesday-Tuesday night: Guidance shows quick recovery ahead of
another shortwave trough moving through southern Canada just
northeast of our CWA. While upper level forcing is less organized we
do see recovery with WAA and models indicated increasing
instability supportive of diurnal shower/thunderstorm development
(maybe even strong/marginally severe). Better deep layer shear lags
behind shortwave further north and east, but there will be
increasing mid level vorticity, so while severe risk isn't high it
can't be ruled out.

Wednesday-Monday: The majority of these periods are highlighted
by dominant northwest flow pattern and after a stronger cold
frontal passage Tuesday night below normal temperatures are
expected at least through Tuesday. Precip chances uncertain due to
progressive pattern and weaker wave passages near our CWA. Ridge
breaks down by this weekend with flow becoming more westerly and
eventually allows a stronger upper trough passage by Sunday or
Monday (variance in model timing). There would be a much
better/organized period of forcing with the advertised
trough/upper low early next week, and potential for increasing
precip and severe chances so it's worth monitoring for impacts.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1147 PM CDT Sun Aug 4 2019

Timing from the previous set of TAFs worked out pretty well. Just
stuck in some TEMPO groups for the hours when the best chances for
storms is expected. Think most of the activity should be done by
sometime early to mid Monday morning.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...DJR
LONG TERM...DJR
AVIATION...Godon
Hazardous weather outlook, Aug 5, 4:25 AM CDT, 37 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
425 AM CDT Mon Aug 5 2019

MNZ001>003-015-022-027>032-040-NDZ024-028>030-038-039-049-052-053-
060930-
West Polk-Norman-Clay-East Polk-Mahnomen-West Becker-East Becker-
Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-Eddy-Griggs-
Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
425 AM CDT Mon Aug 5 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Showers and thunderstorms are tracking across southeast North
Dakota and west central Minnesota this morning, and should push
south of the region by 10AM. A few severe storms are possible with
hail to 1 inch and wind gusts to 60 mph. Locally heavy rain may
also occur and lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated strong thunderstorms may develop Tuesday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this morning.

MNZ004>009-013-014-016-017-023-024-NDZ006>008-014>016-026-027-054-
060930-
Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall-
North Beltrami-Pennington-Red Lake-North Clearwater-
South Beltrami-South Clearwater-Hubbard-Towner-Cavalier-Pembina-
Benson-Ramsey-Eastern Walsh County-Nelson-Grand Forks-
Western Walsh County-
425 AM CDT Mon Aug 5 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Showers and isolated thunderstorms along and south of highway 2
will transition south of the region by 9AM this morning. No
hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated strong thunderstorms may develop Tuesday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Aug 5, 3:49 AM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
349 AM CDT Mon Aug 5 2019

MNZ015>017-050945-
East Polk MN-North Clearwater MN-South Beltrami MN-
349 AM CDT Mon Aug 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL POLK...SOUTH CENTRAL
BELTRAMI AND NORTHERN CLEARWATER COUNTIES UNTIL 445 AM CDT...

At 349 AM CDT, Doppler radar was tracking a strong thunderstorm over
Gonvick, or 34 miles northwest of Bemidji, moving east at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Clearbrook, Gonvick, Gully, Puposky, Berner, Island Lake in Beltrami
County and Debs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
northwestern Minnesota.

LAT...LON 4771 9568 4784 9566 4784 9488 4761 9491
TIME...MOT...LOC 0849Z 260DEG 26KT 4777 9550

CJ
Special weather statement, Aug 5, 3:51 AM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
351 AM CDT Mon Aug 5 2019

NDZ029-030-038-039-050930-
Steele ND-Traill ND-Barnes ND-Cass ND-
351 AM CDT Mon Aug 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CASS...SOUTHWESTERN
TRAILL...NORTHEASTERN BARNES AND SOUTHEASTERN STEELE COUNTIES UNTIL
430 AM CDT...

At 351 AM CDT, Doppler radar was tracking a strong thunderstorm over
Page, or 23 miles northeast of Valley City, moving east at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Arthur, Hunter, Page, Galesburg, Amenia, Erie and Absaraka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
southeastern North Dakota.

LAT...LON 4701 9780 4725 9783 4729 9709 4694 9712
TIME...MOT...LOC 0851Z 271DEG 26KT 4714 9761

CJ
Special weather statement, Aug 5, 4:18 AM CDT, 44 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
418 AM CDT Mon Aug 5 2019

NDZ038-039-049-053-051000-
Richland ND-Ransom ND-Barnes ND-Cass ND-
418 AM CDT Mon Aug 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR RANSOM...SOUTHWESTERN CASS...
BARNES AND NORTHWESTERN RICHLAND COUNTIES UNTIL 500 AM CDT...

At 417 AM CDT, Doppler radar was tracking a strong thunderstorm over
Lucca, or 19 miles southeast of Valley City, moving southeast at 45
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Valley City, Lisbon, Enderlin, Kindred, Tower City, Davenport and
Leonard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
southeastern North Dakota.

LAT...LON 4663 9803 4663 9844 4698 9844 4698 9847
      4700 9847 4704 9758 4663 9680 4636 9762
      4631 9803
TIME...MOT...LOC 0917Z 311DEG 41KT 4670 9775

CJ
Special weather statement, Aug 5, 4:30 AM CDT, 32 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
430 AM CDT Mon Aug 5 2019

MNZ002-003-029-NDZ039-051015-
Clay MN-Norman MN-Wilkin MN-Cass ND-
430 AM CDT Mon Aug 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR CLAY...SOUTHERN NORMAN...
NORTHWESTERN WILKIN AND EASTERN CASS COUNTIES UNTIL 515 AM CDT...

At 430 AM CDT, Doppler radar was tracking a strong thunderstorm near
Harwood, or 8 miles northwest of Fargo, moving southeast at 40 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Reile's Acres and West Fargo around 435 AM CDT.
  Fargo, North River and Oakport around 440 AM CDT.
  Moorhead, Prairie Rose and Frontier around 445 AM CDT.
  Dilworth, Briarwood and Wild Rice around 450 AM CDT.
  Rustad and Glyndon around 455 AM CDT.

Other locations impacted by this storm include Moorhead Airport,
Casselton Airport and West Argusville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
northwestern and west central Minnesota...and southeastern North
Dakota.

LAT...LON 4656 9675 4663 9679 4663 9686 4693 9737
      4722 9691 4722 9620 4664 9639 4645 9656
TIME...MOT...LOC 0930Z 309DEG 36KT 4696 9695

CJ
Special weather statement, Aug 5, 4:49 AM CDT, 13 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
449 AM CDT Mon Aug 5 2019

MNZ003-027-028-030-031-051030-
West Becker MN-East Otter Tail MN-East Becker MN-Clay MN-
West Otter Tail MN-
449 AM CDT Mon Aug 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CLAY...NORTHERN OTTER
TAIL AND BECKER COUNTIES UNTIL 530 AM CDT...

At 449 AM CDT, Doppler radar was tracking a strong thunderstorm over
Westbury, or near Detroit Lakes, moving east at 30 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Detroit Lakes, Perham, Pelican Rapids, Hawley, Frazee, Lake Lida and
Lake Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
northwestern Minnesota.

LAT...LON 4642 9546 4653 9611 4673 9637 4710 9625
      4708 9517
TIME...MOT...LOC 0949Z 295DEG 43KT 4688 9592

CJ
Special weather statement, Aug 5, 4:58 AM CDT, 4 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
458 AM CDT Mon Aug 5 2019

MNZ003-029-NDZ038-039-049-052-053-051045-
Clay MN-Wilkin MN-Sargent ND-Richland ND-Ransom ND-Barnes ND-Cass ND-
458 AM CDT Mon Aug 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLAY...NORTHWESTERN
WILKIN...RANSOM...SOUTHERN CASS...SOUTHEASTERN BARNES...RICHLAND AND
SARGENT COUNTIES UNTIL 545 AM CDT...

At 458 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Leonard to near Straubville. Movement was
southeast at 50 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Horace, Lisbon, Enderlin, Gwinner, Kindred, Milnor and Lidgerwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
northwestern and west central Minnesota...and southeastern North
Dakota.

LAT...LON 4594 9801 4628 9801 4628 9803 4652 9803
      4690 9734 4671 9666 4647 9649 4593 9713
TIME...MOT...LOC 0958Z 308DEG 43KT 4673 9722 4611 9797

CJ

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 2:52 AM CDTSpecial Weather StatementFGFNorman53 min
Aug 5, 3:47 AM CDTSpecial Weather StatementFGFNorman43 min
Aug 5, 3:49 AM CDTSpecial Weather StatementFGFClearwater56 min
Aug 5, 4:30 AM CDTSpecial Weather StatementFGFClay45 min
Aug 5, 4:49 AM CDTSpecial Weather StatementFGFBecker41 min
Aug 5, 5:21 AM CDTSpecial Weather StatementFGFBecker54 min
Aug 5, 5:40 AM CDTSpecial Weather StatementFGFWilkin50 min
Aug 5, 6:09 AM CDTSpecial Weather StatementFGFOtter Tail66 min
Aug 5, 6:11 AM CDTSpecial Weather StatementFGFHubbard, Wadena64 min
Aug 5, 6:25 AM CDTSevere Thunderstorm WarningFGFHubbard35 min
Aug 5, 6:57 AM CDTSpecial Weather StatementFGFOtter Tail63 min
Aug 5, 12:31 AM CDTSpecial Weather StatementFGFBenson59 min
Aug 5, 1:07 AM CDTSevere Thunderstorm WarningFGFBenson, Eddy53 min
Aug 5, 3:20 AM CDTSpecial Weather StatementFGFSteele, Traill40 min
Aug 5, 3:27 AM CDTSpecial Weather StatementFGFBarnes48 min
Aug 5, 3:51 AM CDTSpecial Weather StatementFGFCass39 min
Aug 5, 4:18 AM CDTSpecial Weather StatementFGFBarnes, Ransom42 min
Aug 5, 4:58 AM CDTSpecial Weather StatementFGFRansom, Richland, Sargent47 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.